Florida, 2023Damaging Winds in Florida, September 24, 2023
September 24, 2023 · NWS MFL · 2 events in 1 county or zone
A warm and moist airmass presided over South Florida, which combined with a strong mid-level shortwave moving through the region led to the development of widespread thunderstorms producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist airmass presided over South Florida, which combined with a strong mid-level shortwave moving through the region led to the development of widespread thunderstorms producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 24, 6:18 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 24, 6:18 PM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Miami FL
718 PM EDT Sun Sep 24 2023
...New AVIATION...
.SHORT TERM...
(Rest of today through Monday)
Issued at 1211 PM EDT Sun Sep 24 2023
The overland coverage of showers and storms will increase over the
next few hours as instability increases over SFL and a low-
amplitude mid-lvl disturbance pivots northward. The convective
parameter space still does not look particularly impressive this
afternoon, although it is slightly improved from yesterday given
the stronger deep- layer southerly flow, and steeper mid-lvl lapse
rates. Consequently although a few stronger cores will be
possible, particularly over the interior, don't see much of an
organized severe threat. Locally heavy rainfall will be possible
with storms, however, a fairly consistent south to north storm
motion should keep the hydro threat limited. Activity will wane this
evening with redevelopment expected over the waters overnight,
although the SErly flow will likely resulting in some of this
overnight/AM activity brushing the east coast.
Monday will see deep-layer southeasterly flow become more established
as SFL becomes positioned between high pressure over the western
Atlantic and a weak low over the Southern GOM. This regime will
enable deeper moisture to filter in with PWATs likely approaching
2-2.5 inches by Monday afternoon. Although synoptic forcing will
be neutral to slightly negative (mid-lvl heights will be rising as
the western Atlantic ridge noses westward) there should be enough
moisture/instability to support another day of scattered to
numerous convection with the storm focus likely shifting north
and west with time. The best chances for any stronger storms would
likely be over northern/western portions of the area as the later
initiation in these areas will allow for greater
destabilization.
The airmass will warm a degree or two as the ridge builds in, so
highs will likely return to the 90s areawide on Monday, with heat
indices likely maxing out around 105 degrees.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 333 PM EDT Sun Sep 24 2023
The upcoming week will feel a lot like typical summer-time wet
season across South Florida, with scattered to widespread showers
and thunderstorms each afternoon and evening. The synoptic driver
for this wet pattern will be a potent mid-level ridge over the
Carribean, and troughing over the Gulf of Mexico and mainland US.
This south-southwest flow in the mid to upper levels will
continuously stream in a moist airmass, with PWAT values in the 2-
2.3" range each day. The driver of the day-to-day convective pattern
will be mesoscale diurnal processes, as the best ascent and
vertical motion will be along sea-breeze and outflow boundaries.
While parameters don't necessarily point to strong convection,
given the ample CAPE in play each afternoon, gusty winds and
frequent lightning will remain possible with the most robust
thunderstorm activity. The deep tropical moisture will also
continue to lead to efficient rainfall rates which could result in
localized flooding. High temperatures will remain in the upper
80s to low 90s across the region with overnight temperatures
remaining in the 70s across most of the area.
&&
.AVIATION...
(00Z TAFS)
Issued at 712 PM EDT Sun Sep 24 2023
Showers have tapered off for the most part, but expecting a few
to continue overnight near or off the coast of APF due to the
nearby disturbance. Showers are expected to re-develop earlier for
the east coast late tonight into the early morning hours and then
increasing in the afternoon although showers/storms will trend
westward with time. Winds will be predominantly easterly.
&&
.MARINE...
Issued at 1211 PM EDT Sun Sep 24 2023
Seas will continue to subside through the early part of the week,
with wave heights generally 2 feet or less by Monday afternoon.
Generally light to moderate E-SErly winds will prevail through
the early to mid week period as high pressure is positioned north
of the area. Scattered to numerous showers and thunderstorms will
be possible through the weekend, and may result brief periods of
locally hazardous conditions.
&&
.BEACHES...
Issued at 1211 PM EDT Sun Sep 24 2023
A high risk of rip currents will continue for the Palm Beach County beaches
through at least Monday with a moderate risk for the Broward
County and Miami- Dade County beaches. An elevated risk of rip
currents is likely to persist for the Atlantic beaches through the
first part of the work week as onshore (easterly) flow persists.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 90 79 89 / 40 70 60 70
West Kendall 76 92 78 90 / 40 70 50 70
Opa-Locka 77 91 79 90 / 30 70 50 70
Homestead 78 90 79 89 / 50 70 60 70
Fort Lauderdale 78 90 78 88 / 30 70 60 70
N Ft Lauderdale 78 90 79 89 / 30 70 50 70
Pembroke Pines 77 91 79 89 / 30 70 50 70
West Palm Beach 76 90 77 89 / 20 70 50 70
Boca Raton 78 91 78 90 / 30 70 50 70
Naples 77 93 78 91 / 50 70 50 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ168.
AM...None.
GM...None.
&&
SHORT TERM...Carr
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, Sep 24, 7:15 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
815 PM EDT Sun Sep 24 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
260015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
815 PM EDT Sun Sep 24 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Tonight.
Thunderstorms: A few thunderstorms could develop overnight. Storms may
contain gusty winds, heavy rain, and frequent lightning. A few
instances of street flooding is possible if heavy rainfall persists
over urban areas.
Rip Currents: A high risk for rip currents will persist across the
Palm Beach beaches. A moderate risk of rip currents will be possible
across Broward and Miami Dade County beaches.
Waterspouts: A few waterspouts are possible over the local waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening into the middle portion of the upcoming
work week.
An elevated risk of rip currents will likely persist along the east
coast of South Florida over the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 10:26 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Miami FL
1126 PM EDT Sun Sep 24 2023
FLZ073-075-173-174-250400-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
1126 PM EDT Sun Sep 24 2023
...A strong thunderstorm will impact portions of central Mainland
Monroe and southern Miami-Dade Counties through MIDNIGHT EDT...
At 1126 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Royal Palm Ranger, or 9 miles southwest of
Homestead General Airport, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Royal Palm Ranger, Pa-Hay-
Okee Overlook, Leisure City, and Everglades National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2522 8070 2546 8088 2565 8064 2548 8042
TIME...MOT...LOC 0326Z 218DEG 18KT 2543 8067
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FisherThunderstorm Wind, Miami-Dade
- When
- September 24, 11:02 PM EST
- Where
- Miami-Dade County, 2.83 mi SSW of Miami New Tamiami Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 25.610, -80.440
The public shared video of a large downed tree west of Zoo Miami as a line of strong thunderstorms moved through the area. Winds were likely in the 50-60 mph range based on nearby measured gusts.
Thunderstorm Wind, Miami-Dade
- When
- September 24, 11:15 PM EST
- Where
- Miami-Dade County, 2.54 mi SSE of Westwood Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 25.696, -80.364
An off-duty NWS employee reported large tree limbs downed in the Kendalltown neighborhood as a line of strong thunderstorms moved through the area. Winds were likely in the 50-60 mph based on nearby measured gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, September 24 to 25, 2023$600 million · 4 in hail · 71 events
- Hail and Damaging Winds in Texas, September 24, 2023$507,000 · 2.75 in hail · 52 events
- Flash Flooding and Flood in Minnesota, September 24, 2023$270,000 · 7 events
- Damaging Winds in Texas, September 24, 202361 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 202354 kt wind · 14 events
- Damaging Winds in Louisiana, September 24, 202361 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 24 to 25, 20234 events
- Hail and Damaging Winds in Texas, September 24, 20231 in hail · 3 events
- Hail and Damaging Winds in Texas, September 24, 20231.75 in hail · 3 events
- Damaging Winds in Oklahoma, September 24, 202352 kt wind · 2 events
- Coastal Flood in District of Columbia, September 24, 20231 event
- Coastal Flood in Virginia, September 24, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141378, 1141376.